Illinois, 2010

Tornado and Hail in Illinois, December 31, 2010

December 31, 2010 · NWS ILX · 2 events in 2 counties and zones

A strong cold front pushed across central Illinois on December 31st, triggering a line of strong to severe thunderstorms. Unseasonably warm and moist air ahead of the front aided in initial storm development, while a strong upper-level disturbance created a highly sheared environment.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$12 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A strong cold front pushed across central Illinois on December 31st, triggering a line of strong to severe thunderstorms. Unseasonably warm and moist air ahead of the front aided in initial storm development, while a strong upper-level disturbance created a highly sheared environment. One of the resulting supercell thunderstorms produced an EF3 tornado that tracked across the Lake Petersburg area in Menard County, creating considerable damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Dec 31, 11:15 AM CST, 54 minutes earlier.

Area forecast discussion, Dec 31, 11:15 AM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1115 AM CST FRI DEC 31 2010

.DISCUSSION...
ISSUED 1036 AM CST FRI DEC 31 2010

THREAT OF SEVERE WEATHER FOR PORTIONS OF CENTRAL ILLINOIS
INCREASING FOR THE AFTERNOON. AS A RESULT...WILL KEEP THIS BRIEF.
MOIST WARM AIR MOVING IN AND MAIN STORM SYSTEM STILL WELL OFF TO
THE SW. TEMPS ON TRACK...AND RAIN CHANCES SPREADING FROM NW TO SE
THIS AFTERNOON. THREATENING STORMS MOVING IN FROM THE SW...AND
FORECAST WILL BE UPDATED FOR WATCH INFORMATION SHORTLY.

HJS
&&

.AVIATION...
ISSUED 1115 AM CST FRI DEC 31 2010

CONSOLIDATING SFC LOW NWRN MO WL MOVE TO CNTL MN BY 06Z SAT. ASSOC
CD FNT WL REACH PIA/SPI AROUND 01Z...AND CLEAR CMI BY 04Z. TSTMS
CURRENTLY ENTERING THE AREA ARE ALREADY AFFECTING PIA AND WILL COME
NEWD INTO SPI SOON. EXPCT TSTMS TO CONT AHD OF THE FNT THIS AFTN...
WITH SOME SVR STORMS PSBL. MAIN THREAT WILL BE STG SFC WNDS AND
ISOLD TORNADOES. WIDELY VRBL CIGS IN MOIST AMS AHD OF THE FNT...BUT
SHOULD BE PRIMARILY 1K-2K...LOWER WITHIN CONVECTION. SKIES/STORMS WL
THEN CLR OUT AFT FROPA WITH VFR CONDS. WNDS WL BY GUSTY AHD OF AND
AFT FROPA...WITH POST FRONTAL WNDS WLY 12-18 KT BCMG WSWLY AFT 12Z
SAT. SOME 3K FT STRATOCU IS FCST TO COME SEWD INTO THE PIA/BMI AREAS
BY 15Z SAT.

04
&&

.PREV DISCUSSION...
ISSUED 330 AM CST FRI DEC 31 2010

00Z SHORT RANGE MODELS SIMILAR INTO THIS WEEKEND AND USED A BLEND.
FORECAST CONCERN IS CONVECTION CHANCES AND STRENGTH OF THUNDERSTORMS
TODAY INTO TONIGHT WITH STRONG COLD FRONT SWEEPING EAST ACROSS IL
THIS EVENING. ALSO ADDRESSING NEAR RECORD HIGHS TODAY. BACK TO
MORE WINTER LIKE TEMPERATURES THIS NEW YEARS WEEKEND.

SHORT TERM...TODAY THROUGH SUNDAY NIGHT.

RADAR MOSAIC SHOWS WIDESPREAD AREA OF SHOWERS AND THUNDERSTORMS
SPREADING QUICKLY NE FROM CENTRAL MO INTO WEST CENTRAL IL WEST OF
I-55 AND SOUTH OF I-74 AT 315 AM. STRONG TO POTENTIALLY SEVERE
THUNDERSTORMS OVER EAST CENTRAL IL WEST OF ST LOUIS WHERE A
TORNADO WATCH IN EFFECT UNTIL 8 AM. STRONG LOW LEVEL JET/WAA ALONG
WITH DEEP GULF MOISTURE FUELING THESE THUNDERSTORMS. INCREASED POPS
TO CATEGORICAL WEST OF I-57 THIS MORNING WITH A FEW STRONG
THUNDERSTORMS WITH HAIL AND GUSTY WINDS POSSIBLE. SPC KEEPS RISK
OF SEVERE STORMS SW OF CENTRAL IL TODAY.

EARLY MORNING SURFACE MAP SHOWS 996 MB LOW PRESSURE OVER WESTERN
LAKE SUPERIOR WITH A STRONG COLD FRONT NEAR THE IA/IL BORDER INTO
CENTRAL MO TO 997 MB LOW OVER NE OK AND 991 MB LOW OVER SOUTHERN
CO. BREEZY SOUTH WINDS BRINGING UNSEASONABLY MILD/MOIST GULF AIR
OVER CENTRAL/SE IL WITH TEMPS IN THE UPPER 40S TO MID 50S AND
DEWPOINTS IN THE MID 40S TO LOWER 50S (HIGHEST READINGS SW AND
WEST CENTRAL IL). THESE TEMPS MORE TYPICAL OF MID MAY THAN THE
LAST DAY OF DECEMBER. ALOFT A VERY STRONG 525 DM 500 MB LOW WAS
OVER THE 4 CORNERS ASSOCIATED WITH DEEP UPPER LEVEL TROF OVER THE
ROCKIES WHILE UPPER LEVEL RIDGE OVER THE ATLANTIC STATES PUTTING
IL IN AN UNSETTLED SW UPPER LEVEL FLOW.

USED A BLEND OF THE HRRR AND NAM MODELS TO HANDLE CONVECTION TODAY
WITH SPREADS QUICKLY NE ACROSS CENTRAL IL THIS MORNING WHILE SE IL
HAS LESS OF A CHANCE. HAVE LIKELY CHANCES OF SHOWERS AND ISOLATED
THUNDERSTORMS THIS AFTERNOON. CONTINUED TREND OF NUDGING HIGHS UP
A BIT TODAY WITH MOST SNOW COVER GONE. NEAR RECORD HIGHS IN THE
LOW TO MID 60S WHICH IS MORE TYPICAL OF MID APRIL THAN NEW YEARS EVE.
SEE LIST OF RECORD HIGHS FOR DEC 31ST BELOW.

STRONG LOW PRESSURE EJECTS FROM THE OK PANHANDLE TO NEAR
MINNEAPOLIS MN BY 6 PM TODAY WHILE BRINGING A STRONG COLD FRONT
EAST ACROSS IL THIS EVENING. THIS TO BRING HIGH CHANCES OF SHOWERS
AND POSSIBLE THUNDERSTORMS THIS EVENING...AND DIMINISHING OVER
WESTERN IL LATER THIS EVENING AND DIMINISHING OVER EASTERN IL
DURING OVERNIGHT. PRECIPITATION SHOULD END BEFORE AIR GETS COLD
ENOUGH TO SUPPORT FROZEN PRECIPITATION BUT WET ROADS COULD FREEZE
OVER OVERNIGHT FROM I-57 WEST AS MUCH COLD AIR ARRIVES. LOWS
TONIGHT RANGE THE LOWER 20S OVER THE IL RIVER VALLEY TO THE MID
30S ALONG THE WABASH RIVER.

BRISK W/SW WINDS SAT BRINGS IN COLDER AIR WITH LITTLE IF ANY TEMP
RISE. STRONG WINDS DUE TO TIGHT PRESSURE GRADIENT AS STRONG LOW
PRESSURE MOVES INTO ONTARIO. NAM SHOWS LOW LEVEL CLOUDS AND
POSSIBLE FLURRIES MOVING SE INTO THE IL RIVER VALLEY SAT AFTERNOON.
HIGH PRESSURE DRIFTS EAST INTO THE MID/SOUTHERN MS VALLEY SUNDAY
WITH WEAKER WINDS BUT STILL SEASONABLY COLD TEMPERATURES.

LONG TERM...MONDAY THROUGH THURSDAY NIGHT.

EXTENDED MODELS AND ENSEMBLES SHOWS UPPER LEVEL TROF OVER THE
GREAT LAKES AND NEW ENGLAND DURING EARLY AND MIDDLE OF NEXT WEEK
WITH SPLIT UPPER LEVEL FLOW KEEPING STORM TRACKS OVER THE SOUTHERN
STATES AND OVER THE NE PART OF THE COUNTRY. ILLINOIS TO BE BETWEEN
THESE SYSTEMS SO GENERALLY DRY WITH TEMPS MODIFYING A BIT FROM THIS
WEEKENDS READINGS. CONTINUED TO LEAN TOWARD THE 00Z ECMWF MODEL.

HUETTL

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Dec 31, 10:17 AM CST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1017 AM CST FRI DEC 31 2010

ILZ027>031-036-040-011200-
FULTON-KNOX-MARSHALL-PEORIA-SCHUYLER-STARK-WOODFORD-
1017 AM CST FRI DEC 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF THUNDERSTORMS CAN BE EXPECTED TODAY AND INTO THE EARLY
EVENING HOURS. AN ISOLATED SEVERE STORM WILL BE POSSIBLE...WITH
THE PRIMARY THREAT BEING DAMAGING WINDS AND POSSIBLY SMALL HAIL.
THE STORMS SHOULD CLEAR THE AREA BEFORE 8PM THIS EVENING.

RAINFALL AMOUNTS ARE EXPECTED TO AVERAGE FROM THREE QUARTERS OF
AN INCH TO ONE INCH...WITH LOCALLY HIGHER AMOUNTS. IN COMBINATION
WITH THE FROZEN GROUND AND MELTING SNOW PACK...THE HEAVY RAIN MAY
RESULT IN SOME PONDING OF WATER IN POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE THAT SPOTTERS MAY BE NEEDED TODAY AND EARLY THIS
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

ILZ037-038-041>057-061>063-066>068-071>073-011200-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MASON-
MCLEAN-MENARD-MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-SCOTT-
SHELBY-TAZEWELL-VERMILION-
1017 AM CST FRI DEC 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL INCREASE THROUGH THE DAY TODAY. SOME OF THE
STORMS MAY BECOME SEVERE FROM MIDDAY INTO THE EVENING HOURS. THE
PRIMARY SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND ISOLATED
TORNADOES. SOME SMALL HAIL WILL ALSO BE POSSIBLE. THE STORMS
SHOULD END ALONG THE INTERSTATE 55 CORRIDOR BEFORE 8PM...WITH THE
STORMS CLEARING THE EASTERN STATE LINE BEFORE MIDNIGHT.

RAINFALL AMOUNTS ARE EXPECTED TO AVERAGE FROM THREE QUARTERS OF AN
INCH TO ONE INCH...WITH LOCALLY HIGHER AMOUNTS. IN COMBINATION
WITH THE FROZEN GROUND AND MELTING SNOW PACK...THE HEAVY RAIN MAY
RESULT IN SOME PONDING OF WATER IN POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING.

CHURCHILL

In the hours before

Local storm report, Dec 31, 7:24 AM CST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
724 AM CST FRI DEC 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1 N MACKINAW            40.55N 89.36W
12/31/2010  M1.57 INCH       TAZEWELL           IL   CO-OP OBSERVER

            MOST OF THE RAIN IN 45 MINS AT 5 AM.

0700 AM     HEAVY RAIN       EUREKA                  40.72N 89.28W
12/31/2010  M1.21 INCH       WOODFORD           IL   MESONET

&&

SHIMON
Local storm report, Dec 31, 7:25 AM CST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
725 AM CST FRI DEC 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       HAVANA                  40.30N 90.06W
12/31/2010  M1.20 INCH       MASON              IL   CO-OP OBSERVER

            STILL LIGHT RAIN

&&

SHIMON

The radar

The Lincoln radar (KILX), 90 km away, was scanning. The volume nearest the first event began at 18:07 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 tornado. Local standard time, as filed.

Hail, Morgan

When
December 31, 12:09 PM CST to 12:10 PM CST
Where
Morgan County, 2 mi NW of Jacksonville
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.751, -90.257

Tornado, Menard

When
December 31, 12:37 PM CST to 12:40 PM CST
Where
Menard County, 1.96 mi WNW of Lincns New Salem St to 2.32 mi N of Tice
Rating
EF3
Path length
3.63 mi
Path width
200 yd
Injuries
1 direct, 0 indirect
Property damage
$12 million
Reported by
NWS Storm Survey
Coordinates
39.984, -89.862

A tornado touched down on the west side of Lake Petersburg at 12:37 PM CST, then tracked northeast over the lake and across Sunny Acres Road, before lifting southeast of the intersection of Tice Road and Illinois 123 at 12:40 PM CST. A total of 29 homes sustained significant structural damage, four of which could not be repaired. Two barns were also destroyed, and nearly 100 houses and a nursing home had minor damage along the path of the tornado. One person was seriously injured when the tornado caused a large tree limb to fall on their automobile, crushing the car and trapping the occupant.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyThe tornado archive for Illinois, 2010Warnings in Illinois, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 267380, 267414.